This was a mind boggling appointment because Duke said there is nothing further they can do to help Mike. The MRI shows the tumor is stable, the growth has been successfully halted with Avastin, but his entire brain has shrunken, wrinkled, and not filling in places where it should be filling in. His brain does not look like it should for someone his age. The doctor said it is as if he has dementia and he is essentially acting like an Alzheimer patient. The doctor said she does not think more chemo would help him at all, only hurt him. She recommended that he quit Avastin and we would have purely a hospice situation. He doesn’t understand the situation at all due to the memory loss and confusion. I did ask exactly what she thought would happen physically if we quit the Avastin and she said “What we are stopping from growing may grow, he would start to sleep more, and he may die from that.”
If you talk to Mike, please remember that he cannot comprehend the situation and most days he cannot even remember that he has ever had a brain tumor. His understanding comes and goes. A lot of days he asks me why he has a headache, why he doesn’t go to work, or why he has a scar on his head or feels “like his brain isn’t working.” Sometimes I change the subject and he doesn’t realize it, but some days I tell him that he had a brain tumor, surgery, radiation, chemo, etc, he is very upset at the news.
As of today I have no plans of canceling his next Avastin appt. We are a tough family, we are continuing to fight for joyful days. On any given day, the peace may come to not go to the next appt, or the time may come that he just cannot have the treatments physically any longer. The day could come where the suffering is greater than the joy, but that day hasn’t come yet.
This past month we have had a few battles that we are still persevering through. I took him to the ER for seizure activity in Oct and he was admitted for dangerously high potassium. The follow up with his primary care resulted in one of his blood pressure medications being lowered. This medication being lowered has resulted in dangerously high blood pressure again. High blood pressure is a side effect of the Avastin and is something that we have been able to control with the three different blood pressure medications. Now that one of them had to be lowered because of the high potassium, it is skyrocketing again. He won’t be able to get Avastin if his blood pressure remains high, I know this from before. I have been monitoring his blood pressure 3-4 times a day at home. The lowest his blood pressure has been over the last 3 days was 162/105 and the highest was 190/110.
This video is so special. He was feeling better than usual and this was just the morning after the Duke appt. The 24 hours around the Duke appointment were rough on me because the dementia was pretty much constant. I had booked the hotel for 2 nights to get away, but he was so confused about where we were that neither of us could even enjoy it, so we left the hotel at 6:20am, went to one hospital for the MRI, then to Duke for labs and appts and left at around 1:30pm to drive straight home. I know that hundreds of people were praying for him that day because I have an amazing amount of support from facebook friends who were posting and commenting. This is proof that there are beautiful moments even with terminal illness. The bad days are bad, and I hate when he suffers, but these are the moments we persevere for and the moments he deserves.